Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 1, NWS Norman, OK

January 7, 2008Garvin County, Pontotoc County, Oklahoma

NWS Norman, OK issued this tornado warning at Jan 7, 2008, 9:21 PM CST for Garvin County, Pontotoc County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2008, 9:21 PM CST (03:21 UTC)
Expired
Jan 7, 2008, 9:45 PM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garvin County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 8:55 PM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 080321
TOROUN
OKC049-123-080345-
/O.NEW.KOUN.TO.W.0001.080108T0321Z-080108T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...  
  EXTREME NORTHEASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 945 PM CST

* AT 921 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  STRATFORD...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE STRATFORD AND VANOSS.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3494 9684 3486 9672 3467 9702 3478 9702
TIME...MOT...LOC 0321Z 222DEG 29KT 3479 9692

$$

..SPEG.
1 follow-up statement
000 
WWUS54 KOUN 080328
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CST MON JAN 7 2008

OKC049-080336-
/O.CAN.KOUN.TO.W.0001.000000T0000Z-080108T0345Z/
GARVIN OK-
926 PM CST MON JAN 7 2008

...THE TORNADO WARNING HAS BEEN CANCELLED FOR NORTHEASTERN GARVIN
COUNTY...

THE STORM HAS MOVED INTO PONTOTOC COUNTY.

LAT...LON 3494 9684 3486 9672 3476 9690 3485 9693
TIME...MOT...LOC 0326Z 222DEG 29KT 3482 9689

$$

OKC123-080345-
/O.CON.KOUN.TO.W.0001.000000T0000Z-080108T0345Z/
PONTOTOC OK-
926 PM CST MON JAN 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CST FOR
NORTHWESTERN PONTOTOC COUNTY...

AT 926 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM WITH STRONG INDICATIONS OF A TORNADO 3 MILES 
NORTHWEST OF VANOSS...MOVING NORTHEAST AT 30 MPH. PEOPLE IN 
NORTHWESTERN PONTOTOC COUNTY NORTH OF VANOSS AND WEST OF BYNG SHOULD 
TAKE SHELTER NOW

LAT...LON 3494 9684 3486 9672 3476 9690 3485 9693
TIME...MOT...LOC 0326Z 222DEG 29KT 3482 9689

$$

..SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jan 7, 3:45 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 7, 3:45 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CST MON JAN 7 2008

.DISCUSSION...LARGE SCALE PATTERN AROUND THE HEMISPHERE HAS
SLOWED...WITH A COUPLE OF SMALL BLOCKS DEVELOPING AT HIGH LATITUDES.
THIS FORECAST DEALS MAINLY WITH ONE LONG WAVE TROUGH...BUT SEVERAL
POTENT EMBEDDED SHORT WAVE TROUGHS WILL PASS THROUGH THE SOUTHERN
PLAINS. THE FIRST WAS VISIBLE ON SATELLITE OVER NEW MEXICO...AND
WILL PASS THROUGH THE PLAINS TONIGHT.

EXPECTATIONS HAVE NOT CHANGED SIGNIFICANTLY FROM THE MORNING
FORECAST. A LEAD WAVE THIS MORNING VEERED LOW LEVEL WINDS JUST
ENOUGH TO PUSH THE AXIS OF DEEPER MOISTURE INTO EASTERN OKLAHOMA.
PRESSURE FALLS AND STRONGER LIFT THIS EVENING WILL TRY TO PULL THE
INSTABILITY AXIS BACK TOWARD INTERSTATE 35...BUT FEEL THE NAM IS
OVERDONE WITH ITS DRAMATIC SURGE IN MOISTURE DEPTH. THE NAM WAS NOT
VERIFYING WELL THIS AFTERNOON...WHERE UPPER 50S DEWPOINTS HAD MIXED
OUT INTO THE LOWER 50S THROUGH CENTRAL AND SOUTHERN OKLAHOMA.

GOING MORE ALONG THE LINES OF THE GFS...WITH AN ELONGATED 850 MB
TROUGH THROUGH THE FRONTAL ZONE...EXPECT WINDS TO REMAIN VEERED
ABOVE THE SURFACE...KEEPING DEEPER MOISTURE EAST OF INTERSTATE
35...AND GENERALLY SOUTH OF STILLWATER AND GUTHRIE. THUNDERSTORMS
SHOULD INITIATE AS MID LEVEL COOLING OVERSPREADS THE INSTABILITY
AXIS BY MID EVENING. ALTHOUGH SEVERE STORM OR TWO IS POSSIBLE...THE
STORMS MAY NOT REACH SEVERE LEVELS BEFORE MOVING QUICKLY INTO
EASTERN OKLAHOMA.

LATER TONIGHT...A COLD FRONT WILL DROP THROUGH THE REGION...
ACCOMPANIED BY THE MID LEVEL TROUGH. MOS GUIDANCE POPS WERE FAIRLY
HIGH BEHIND THE FRONT IN NORTHERN OKLAHOMA...BUT SOUNDINGS INDICATE
WEAK MID LEVEL INSTABILITY ATOP A DEEP DRY LAYER NEAR THE GROUND.
THIS COULD RESULT IN SHOWERY PRECIP...WITH ONLY SPOTTY MEASURABLE
AMOUNTS. WILL UNDERCUT MOS AND KEEP THINGS IN THE CHANCE CATEGORY.

BREEZY AND MUCH COOLER ON TUESDAY...AND IT APPEARS THE RECORD
SETTING WARMTH WILL NOT RETURN IN THE NEXT SEVEN DAYS. REINFORCING
COLD FRONTS AND UPPER TROUGHS WILL ARRIVE WEDNESDAY NIGHT AND AGAIN
FRIDAY NIGHT. WITH EACH OF THESE WEATHER SYSTEMS...MOISTURE WILL BE
POST FRONTAL...AND POPS WILL DEPEND ON THE AMPLITUDE OF THE UPPER
WAVES. AMPLITUDE HAS BEEN INCONSISTENT FROM ONE MODEL RUN TO THE
NEXT...SO WILL MAINTAIN ONLY LIMITED AREAS OF SLIGHT POPS. HIGHS
COMING DOWN INTO THE 40S AND LOW 50S OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  50  31  56 /  20  10   0   0
HOBART OK         39  52  31  57 /  10  10   0   0
WICHITA FALLS TX  49  56  33  61 /  10   0   0   0
GAGE OK           33  49  28  55 /  40  10   0  10
PONCA CITY OK     41  49  30  53 /  40  10   0   0
DURANT OK         56  61  31  58 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE
Hazardous weather outlook, Jan 7, 2:40 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST MON JAN 7 2008

OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM LAKE TEXOMA... TO ADA...
TO SHAWNEE... TO LUTHER... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 6 PM
AND 1 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING EAST INTO CENTRAL NEW
MEXICO AT MID AFTERNOON... AND WILL MOVE ACROSS OKLAHOMA AND
NORTHERN TEXAS TONIGHT. AHEAD OF THIS STORM SYSTEM... LOW LEVEL
MOISTURE HAS MOVED NORTH INTO MUCH OF EASTERN OKLAHOMA. LOW LEVEL
WINDS WERE BECOMING MORE SOUTHWESTERLY DURING THE EARLY AFTERNOON
OVER WESTERN AND CENTRAL OKLAHOMA. THIS WAS RESULTING IN MIXING OF
THE DRIER AIR OVER WESTERN OKLAHOMA AND THE SHALLOW MOIST AIR
FARTHER EAST. AS A RESULT... DEWPOINTS FELL INTO THE 40S AND LOWER
50S OVER THE MIDDLE THIRD OF OKLAHOMA... AND THE MOST UNSTABLE
CONDITIONS WERE FOUND IN THE DEEPER MOISTURE OVER THE EASTERN THIRD
OF OKLAHOMA. SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON IN THIS AREA.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING
IN THE SLIGHT RISK AREA. BY EARLY EVENING... A SURFACE LOW OVER
NORTHEASTERN NEW MEXICO WILL DEEPEN IN RESPONSE TO THE APPROACHING
UPPER SYSTEM. THIS WILL BRING LOW LEVEL WINDS BACK AROUND TO MORE
SOUTHERLY... WHICH IN TURN WILL PULL UNSTABLE AIR BACK INTO CENTRAL
OKLAHOMA. LARGE SCALE LIFT AHEAD OF THE UPPER SYSTEM IS LIKELY TO
RESULT IN MORE THUNDERSTORMS DEVELOPING DURING THE EVENING... MOST
LIKELY IN CENTRAL AND SOUTH CENTRAL OKLAHOMA IN OR NEAR THE
INTERSTATE 35 CORRIDOR. WIND PROFILES WILL BE SUPPORTIVE OF STRONG
STORMS... ESPECIALLY OVER FAR EASTERN OKLAHOMA WHERE SUPERCELLS WILL
BE POSSIBLE. ANY STORMS THAT FORM THROUGH THIS EVENING ARE EXPECTED
TO MOVE OUT OF THE NORMAN COUNTY WARNING AREA AROUND OR JUST AFTER
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES AND MODERATE WINDS WILL ONCE AGAIN RESULT IN AN
ELEVATED RISK OF WILDFIRES THIS AFTERNOON... MAINLY OVER WESTERN
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED FROM TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
RAIN MAY MIX WITH... OR CHANGE TO... SNOW OVER NORTHWEST OKLAHOMA ON
SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Jan 7, 7:37 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CST MON JAN 7 2008

OKZ032-080200-
HUGHES OK-
737 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR HORNTOWN AT 737 PM CST...
MOVING NORTH AT 35 MPH.

SMALL HAIL IS POSSIBLE. SEVERE WEATHER WILL BE POSSIBLE IF THIS
STORM INCREASES IN INTENSITY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Jan 7, 7:57 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CST MON JAN 7 2008

OKZ025-080215-
OKLAHOMA OK-
757 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE NORTH SIDE OF MOORE AT
757 PM CST...MOVING NORTH-NORTHEAST AT AT 50 MPH. SMALL HAIL IS
LIKELY.

..SPEG.
Special weather statement, Jan 7, 8:15 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CST MON JAN 7 2008

OKZ031-042-080230-
SEMINOLE OK-PONTOTOC OK-
815 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BYNG AT 815 PM
CST...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL IS LIKELY. SEVERE WEATHER MAY DEVELOP IF THIS STORM
CONTINUES TO STRENGTHEN.

PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, Jan 7, 8:22 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CST MON JAN 7 2008

OKZ023-024-080240-
CANADIAN OK-CADDO OK-
822 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER BINGER AT 822 PM CST...MOVING
NORTHEAST AT 50 MPH. SMALL HAIL IS LIKELY.

..SPEG.
Local storm report, Jan 7, 8:45 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     WETUMKA                 35.24N 96.24W
01/07/2008  E60 MPH          HUGHES             OK   LAW ENFORCEMENT

&&

JPIKE
Special weather statement, Jan 7, 8:53 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CST MON JAN 7 2008

OKZ016-022-080315-
CUSTER OK-WASHITA OK-
853 PM CST MON JAN 7 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF CANUTE AT 853
PM CST...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:29 PM CSTSevere Thunderstorm WarningOUNPontotoc, Seminole46 min
Jan 7, 8:34 PM CSTSevere Thunderstorm WarningOUNCanadian26 min
Jan 7, 8:36 PM CSTSevere Thunderstorm WarningOUNHughes39 min
Jan 7, 9:08 PM CSTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole52 min
Jan 7, 9:34 PM CSTSevere Thunderstorm WarningOUNCuster, Washita41 min
Jan 7, 9:37 PM CSTTornado WarningOUNSeminole23 min
Jan 7, 9:59 PM CSTSevere Thunderstorm WarningOUNHughes, Seminole46 min
Jan 7, 11:05 PM CSTSevere Thunderstorm WarningOUNCaddo25 min
Jan 7, 11:31 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
Jan 7, 11:45 PM CSTSevere Thunderstorm WarningOUNCanadian, Oklahoma45 min
Jan 7, 11:58 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain32 min
Jan 8, 12:29 AM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma46 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.